Texas, 2003

Damaging Wind in Texas, March 18, 2003

March 18, 2003 · NWS LCH · 1 event in 1 county or zone

A barn was destroyed and trees blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A barn was destroyed and trees blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 18, 1:00 PM CST, 2 minutes earlier.

Area forecast discussion, Mar 18, 1:00 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
100 PM CST TUE MAR 18 2003

UPDATE...MARINE FORECASTER WILL ISSUE SMALL CRAFT ADVISORY FOR
HIGH ISLAND TO CAMERON. TIGHTENING GRADIENT IS SEEN WITH BOUNDARY
MOVING TOWARD COAST.

SPC HAS ISSUED A TORNADO WATCH FOR SOUTHEAST TEXAS AND SOUTHWEST
AND WEST CENTRAL LOUISIANA UNTIL 5 PM. LOOKS LIKE SEVERE WEATHER
THREAT IS INCREASING ACROSS THE AREA AS FRONTAL SYSTEM AND STRONG
JET MOVE EAST INTO THE AREA. FIRST LOOK AT DATA COMING BACK FROM
RAOB IN THE AIR SHOWS SIGNIFICANT INCREASE IN MOISTURE AND SOME LOW
LEVEL DIRECTIONAL AND SPEED SHEAR.

WILL UPDATE ZONES SHORTLY.

NOTE: LAKE CHARLES WILL BE DOING A SPECIAL 18Z RAOB TO SUPPORT SPC.

.LCH...TOR WATCH...TXZ180>182-201-215-216-LAZ027-028-030-031-041-042-
051-UNTIL 5PM...SCA...GMZ450-470.

.UPDATED NUMBERS...
AEX 73/52/78/48/78  63000
BPT 77/53/77/52/77  50000
LCH 78/54/78/51/77  50000
LFT 79/54/78/49/78  32000

7-RUA
Hazardous weather outlook, Mar 18, 7:28 AM CST, 5 hours 34 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-191200-

HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE LAKE CHARLES LA
728 AM CST TUE MAR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS THE GOLDEN TRIANGLE AND
ACROSS SOUTHWEST AND SOUTH CENTRAL LOUISIANA. SCATTERED SEVERE STORMS
ARE POSSIBLE ACROSS THE LAKES REGION OF SOUTHEAST TEXAS AND ACROSS
THE PINEY HILLS REGION OF CENTRAL LOUISIANA.

THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND HAIL.

A FRONTAL SYSTEM ADVANCING OUT OF SOUTH TEXAS WILL MOVE ACROSS THE
GOLDEN TRIANGLE AREA JUST AFTER MIDDAY, THEN CONTINUE TO THE
NORTHEAST, EXITING THE ALEXANDRIA AREA JUST AFTER DUSK. AN UNSTABLE
AIR MASS WILL BE IN PLACE AHEAD OF THIS ADVANCING FRONTAL SYSTEM.
THE AREA UNDER THE GREATEST THREAT IS ALEXANDRIA AND VICINITY.

ALSO MINOR RIVER FLOODING WILL CONTINUE OVER PORTIONS OF THE SABINE
AND NECHES RIVERS. SEE LATEST STATEMENTS ISSUED BY THIS OFFICE.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE REQUIRED FOR TODAY.

.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
A STRONG COLD FRONT WILL ADVANCE THROUGH SOUTHWEST LOUISIANA
OVERNIGHT THURSDAY INTO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE REQUIRED FOR THE TIME PERIOD
WEDNESDAY THROUGH MONDAY.

TRARES

In the hours before

Special weather statement, Mar 18, 7:24 AM CST, 5 hours 38 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-181800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
724 AM CST TUE MAR 18 2003

...SEVERE WEATHER POSSIBLE FOR SOUTHEAST TEXAS AND FOR CENTRAL AND
SOUTH CENTRAL AND SOUTHWEST LOUISIANA...

ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS THE GOLDEN TRIANGLE AND
ACROSS SOUTHWEST AND SOUTH CENTRAL LOUISIANA. SCATTERED SEVERE STORMS
ARE POSSIBLE ACROSS THE LAKES REGION OF SOUTHEAST TEXAS AND ACROSS
THE PINEY HILLS REGION OF CENTRAL LOUISIANA.

THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND HAIL.

A FRONTAL SYSTEM ADVANCING OUT OF SOUTH TEXAS WILL MOVE ACROSS THE
GOLDEN TRIANGLE AREA JUST AFTER MIDDAY, THEN CONTINUE TO THE
NORTHEAST, EXITING THE ALEXANDRIA AREA JUST AFTER DUSK. AN UNSTABLE
AIR MASS WILL BE IN PLACE AHEAD OF THIS ADVANCING FRONTAL SYSTEM.
THE AREA UNDER THE GREATEST THREAT IS ALEXANDRIA AND VICINITY.

TRARES

The radar

The Lake Charles radar (KLCH), 137 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tyler

When
March 18, 1:02 PM CST
Where
Tyler County, 1 mi W of Woodville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
30.767, -94.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346373.